Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 155, NWS Tucson, AZ

September 15, 2011Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 3:22 AM MST for Graham County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 3:22 AM MST (10:22 UTC)
Expired
Sep 15, 2011, 3:49 AM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 129 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS55 KTWC 151022
SVRTWC
AZC009-151100-
/O.NEW.KTWC.SV.W.0155.110915T1022Z-110915T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
322 AM MST THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 400 AM MST

* AT 315 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20     
  MILES SOUTHWEST OF SAFFORD...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNCTION OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION AND
  SOLOMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3294 10962 3268 10932 3247 10981 3259 10997
TIME...MOT...LOC 1022Z 223DEG 24KT 3260 10981

$$
1 follow-up statement
788 
WWUS55 KTWC 151049
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 AM MST THU SEP 15 2011

AZC009-151058-
/O.CAN.KTWC.SV.W.0155.000000T0000Z-110915T1100Z/
GRAHAM AZ-
349 AM MST THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAD DECREASED IN INTENSITY AND 
WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR EXCESSIVE WIND.

LAT...LON 3294 10962 3268 10932 3247 10981 3259 10997
TIME...MOT...LOC 1048Z 223DEG 24KT 3273 10967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:20 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 15, 2:20 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 AM MST THU SEP 15 2011

.SYNOPSIS...AS LOW PRESSURE EXITS THE REGION TODAY...ISOLATED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SOUTH AND EAST OF TUCSON. OTHERWISE...DRY AIR WILL SPREAD INTO
SOUTHERN ARIZONA RESULTING IN DRY CONDITIONS THROUGH EARLY NEXT
WEEK. NORMAL DAYTIME TEMPERATURES WILL ALSO PREVAIL THROUGH EARLY
NEXT WEEK.

&&

.DISCUSSION...LOW PRESSURE CURRENTLY LOCATED OVER NORTHWEST ARIZONA
TO LIFT AND PHASE WITH MAIN UPPER LEVEL TROUGH TODAY. SUFFICIENT
LEFT OVER MOISTURE WILL RESULT IN A SLIGHT CHANCE FOR AFTERNOON AND
EVENINGS SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF TUCSON TODAY
WITH DRY CONDITIONS ELSEWHERE. DRY AIR TO THEN SPREAD EWD ON FRIDAY
LIMITING SLIGHT CHANCE POPS TO THE WHITE MOUNTAINS. TROUGH AXIS TO
PROPAGATE THROUGH REGION SATURDAY MORNING FOLLOWED BY MORE ZONAL
FLOW RESULTING IN DRY WESTERLY FLOW THROUGH EARLY NEXT WEEK. AS HIGH
PRESSURE WILL REMAIN WELL SOUTH OF SOUTHERN ARIZONA...DRY CONDITIONS
AND NORMAL TEMPERATURES WILL CONTINUE THROUGH AT LEAST TUESDAY.
THEREAFTER...MODELS IN GOOD AGREEMENT TO BUILD HIGH PRESSURE BACK
INTO THE WESTERN STATES WITH ABOVE NORMAL DAYTIME TEMPERATURES
RETURNING. MOISTURE ALSO PROGGED TO WORK BACK INTO SOUTHEAST ARIZONA
BY WEDNESDAY. WILL CONTINUE TO MONITOR FUTURE MODEL TRENDS TO GET A
BETTER HANDLE ON RETURNING HIGH PRESSURE AND WHERE BEST MOISTURE
WILL BE.

&&

.AVIATION...ISOLD TSRA/SHRA THRU 18Z MOSTLY SOUTH AND EAST OF KTUS.
THEREAFTER...EXPECT ISOLD TO SCT TSRA/SHRA DVLPG SOUTH AND EAST OF
KTUS WITH SCT-BKN CLD BASES 8-12K FT AGL WITH SCT-BKN CLDS ABOVE 15K
FT AGL. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE
STRONGEST TSRA POSSIBLE THROUGH 03Z FRI. NORTH AND WEST OF KTUS
EXPECT FEW-SCT CLD BASES ABOVE 15K FT AGL. AREAWIDE SFC WND
GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED SOUTH AND EAST OF TUCSON AGAIN TODAY. ELSEWHERE
TODAY...EXPECT DRY CONDITIONS. A DRYING TREND WILL BEGIN ON FRIDAY
AND CONTINUE INTO EARLY NEXT WEEK WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE WHITE MOUNTAIN REGION. NEAR SEASONABLE
TEMPERATURES WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MINNICK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
801 AM MST WED SEP 14 2011

AZZ510>515-150615-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503>509-150615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-150615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Sep 14, 6:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 14, 7:14 PM MSTSpecial Weather StatementTWC31 min
Sep 15, 12:31 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal29 min
Sep 15, 1:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Sep 15, 1:18 PM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 15, 1:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 15, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima110 min
Sep 15, 3:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Sep 15, 3:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee37 min
Sep 15, 4:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.